It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

Are Your Medications Harming Your Brain?

page: 1
7

log in

join
share:

posted on Apr, 24 2016 @ 03:32 PM
link   
Study links allergy drugs, sleep aids with increased dementia risk.

Mary Jo DiLonardo
April 20, 2016, 1:55 p.m.
.

www.mnn.com...
.



.
. . .
.
A new study confirms what researchers have been investigating for more a decade: Anticholinergic drugs are linked with cognitive impairment and an increased risk of dementia. Anticholinergics are a class of drugs that include over-the-counter and prescription medications used to treat allergies and asthma, as well as sleep disorders and depression, reports Healthline. They may also be prescribed for incontinence, gastrointestinal cramps and muscular spasms, as well as high blood pressure, chronic obstructive pulmonary disease (COPD) and symptoms of Parkinson's disease.

You may not recognize the name of the class of drugs, but you likely know some of the brands: Benadryl, Dimetapp and Unisom, for example. Here's a full list of anticholinergics (PDF) if you want to understand what's in your medicine cabinet.

Although researchers have known about the link for some time, this is the first time neuroimaging methods have helped determine the cognitive changes associated with the medications. Researchers at the Indiana University School of Medicine used brain imaging techniques to look for the physical changes associated with these drugs. They studied more than 400 adults with an average age of 73 by giving them a series of neuropsychological tests and cognitive questionnaires, followed by PET scans and MRIs.
.
. . .
.



My notes re further points:

--such meds correlated with poorer results on memory recall and higher mental functioning.
--such meds correlated with lower levels of glucose metabolism--a marker of higher level functioning.

--such meds correlated with greater brain atrophy, impaired function, etc.
--the cognitive troubles can last even after 90 days.

= = = =

This is a bit of a startling article to me. Have had life-long allergies.

Thankfully, I've been mostly without the last 3 years. Sounds like I'll have to tough through any bouts from here on out.

I think this is an important issue.

These days, it seems like our brains have chemical onslaughts from many directions. This might be a tough one to find a work-around on but it's worth doing.

The Neil Med squeeze bottle saline wash can help some.




posted on Apr, 24 2016 @ 03:45 PM
link   
a reply to: BO XIAN

Another good thread today by you! Keep them coming.

I am paranoid by nature so I just assume this stuff is bad for you. I have never used a sleep aid as I always believed they would cause long term issues. I have occasional allergies, but I would rather have a stuffy nose and itchy eyes than brain damage. Thanks for the heads up!




posted on Apr, 24 2016 @ 03:51 PM
link   
i would be more worried about the stuff coming out of the tap let alone over the counter stuff. Food grown from horse manure contains arsenic. Heavy metals from aluminium cans. Things like that as well. Aspartame found in so called soft drinks. Lots of drugs have side effects long term especially some of the older stuff, the problem is when they find a new drug that actually works with little to no side effects they get quickly lifted off of the market because the drugs companies are not making any money out of them or they are too expensive, the biggest problem comes from older medication thats prescribed especially for things like mental ailments but alot of the effects are known but they are rarely ever talked about with the patients. Then of course theres the dreaded unknowns of any medication.



posted on Apr, 24 2016 @ 03:55 PM
link   

originally posted by: StephenHope
i would be more worried about the stuff coming out of the tap let alone over the counter stuff. Food grown from horse manure contains arsenic. Heavy metals from aluminium cans. Things like that as well. Aspartame found in so called soft drinks. Lots of drugs have side effects long term especially some of the older stuff, the problem is when they find a new drug that actually works with little to no side effects they get quickly lifted off of the market because the drugs companies are not making any money out of them or they are too expensive, the biggest problem comes from older medication thats prescribed especially for things like mental ailments but alot of the effects are known but they are rarely ever talked about with the patients. Then of course theres the dreaded unknowns of any medication.


Try using paragraphs.

You text walls are overwhelming.



posted on Apr, 24 2016 @ 06:29 PM
link   
a reply to: BO XIAN

All drugs harms your brain, everything you consume will affect yoúr body...



posted on Apr, 24 2016 @ 07:52 PM
link   
Benedryl is a good medicine to keep around in case you have a bad episode. It takes about five minutes to work. The things I found that up the risk of events are consuming things containing alum and eating stuff that contains nutmeg, chicory root, celery, cammamile, and other balsam of peru foods, can cause an increased risk of attacks. Spices can contain celerac which is celery root. These do not cause asthma, they are just some triggers of attacks.

Avoiding high histamine foods like bananas can also help to keep down bad attacks. Histamines make energy while antihistamines dampen energy. They keep telling people to eat antioxident foods, most are antihistamines. Too much of anything is not good, we need oxidation, just not too much.

Try to find the triggers and use antihistamines sparingly, do not be afraid of using them when needed. Just keep allert and try to figure out the triggers. Perfumes are a big trigger for many including me.



posted on Apr, 24 2016 @ 08:00 PM
link   
a reply to: Metallicus

I didn't start getting severe food allergies until I started taking Levothyroxin for my thyroid.



posted on Apr, 25 2016 @ 04:36 PM
link   
a reply to: BO XIAN

Though it's embarrassing to admit it's the truth of my past that the issue of substance abuse had existed once upon a time and following the years of it obviously prescription drugs are often prescribed to deal with certain side effects or issues that can come about and I've got to say that I definitely feel that doctor prescribed meds are causing changes in the brain and so far they appear to be permanent or at least extremely hard to reverse. Personally I've dealt with things like life debilitating anxiety issues as a result of certain meds that took years of yet more prescription therapy before finally getting it under control myself. I can truly say that I have noticed times where I am speaking to people where I might begin finding it difficult to use proper annunciation words and kind of stutter a bit. Also I frequently find myself unable to recall very common words I know but temporarily couldn't recall them. For instance yesterday I was talking about tornados with my brother due to seeing the news talking about one that happened and in an attempt to describe how the Doppler radars can typically be used to issue tornado warnings by being able to illustrate areas currently experiencing debris I had to stop cause I forgot the word debris and had to tell him it was going on again where my mind just stops on a word and asked him what the word was that is used to describe the objects thrown around by the wind of tornados.. So yea I knew the definition but completely lost the word until he reminded me and this sort of thing happens somewhat frequently and honestly makes me feel like an idiot in front of people and I never had these kind of issues prior to any use of substances prescribed by a physician or not. So the point of my reply is to mention how there is def something going on with me as a result but also aren't some of the things in describing very early signs of some kind of dementia related issue?



posted on Apr, 26 2016 @ 06:56 AM
link   
a reply to: Nthedarksidea69

Condolences for your struggles.

NO fun at all.

I do think that this sort of thing is a relatively small part of a much bigger picture--though this small part hurts hundreds of millions of people.

Thanks for your post.

BTW, breaking it up into paragraphs of 5-7 lines will get you more readers. Many folks skip over 'walls of text.'

And for some people, 'walls of text' trigger a response that's almost painful.




top topics



 
7

log in

join